New Mexico, 2021

High Wind in New Mexico, April 16 to 17, 2021

April 16 to 17, 2021 · NWS ABQ · 1 event in 1 county or zone

A potent cold front moved south and east through eastern New Mexico and into the Albuquerque area late on April 16 and into the early morning hours of April 17, 2021. As the front was channeled through the gaps of the central mountain chain, it resulted in high winds in the Albuquerque foothills area with wind gusts of 55 to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent cold front moved south and east through eastern New Mexico and into the Albuquerque area late on April 16 and into the early morning hours of April 17, 2021. As the front was channeled through the gaps of the central mountain chain, it resulted in high winds in the Albuquerque foothills area with wind gusts of 55 to 60 mph. The cold temperatures behind the front helped to set the stage for a late season winter storm as a system tracked across northern New Mexico on the 17th. Snow totals were typically light and confined to the northern mountains which received totals ranging from 2 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 16, 5:09 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 16, 5:09 PM MST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
609 PM MDT Fri Apr 16 2021

.AVIATION...
00Z TAF CYCLE
Upper low and associated trough over Utah will sag over the Four
Corners region by 18/00Z. Meanwhile, a strong cold front up against
the east slopes of the central mountains is beginning to spill into
the RGV. Front has moved through KSAF and will reach KABQ around 01Z.
East wind at KABQ to strengthen through 17/06Z with gusts to 50kt
possible for a few hours, producing BLDU with MVFR vsbys. Lcl MVFR to
IFR cigs with mountain obscurations will increase in coverage
overnight into Saturday morning with snow developing over the central
mountains and their east slopes. TS possible Saturday pm over the
west.

&&

.PREV DISCUSSION...241 PM MDT Fri Apr 16 2021...
.SYNOPSIS...
An active pattern continues through the next week thanks to a couple
different storm systems. A strong cold front will continue to
progress through central New Mexico this evening which will likely
result in strong to damaging east canyon winds in the Albuquerque
area through early Saturday morning. Chances for rain, mountain snow,
and even a few thunderstorms increase the weekend across western and
central portions of the state. Another strong cold front moves
through the area Monday night which will likely result in another
strong east canyon wind for Albuquerque. Precipitation chances
continue mid to late next week as another storm system begins to
approach.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
A cold front has been making steady progress through the eastern
plains today with some spotty scattered to broken low clouds mainly
over far northeast NM as well as north to northeast wind gusts to
around 40 mph. The wind has become southeast at Taos and east at
Clines Corners, leading to a concern the front and stronger winds
will move into the Rio Grande Valley a few hours prior to when the
model guidance indicates it will occur. Despite this, the timing of
the High Wind Warning still seems good. The MAV and MET guidance for
the Sunport still have a spread of about 14 knots at midnight, and
the forecast slants to the stronger wind speeds. Guidance still
indicates some light snow developing along the Sangre de Cristo
mountains later tonight and then shifting into the Tusas towards
Saturday morning. Forecast QPF increased but snow accumulations over
a 36 hour period of a foot or so above 8500 feet are still on track
so going to pass on a Winter Weather Advisory at this point. We will
be issuing an SPS to highlight the cooler than normal temperatures,
potential for high mountain snow accumulations and isolated
thunderstorms Saturday and Sunday afternoons. Lows Saturday night
will be near to about 10 degrees colder than normal, but we're not
yet late enough in the season to trigger any freeze highlights.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
By Sunday morning, the upper-level closed low will be centered over
northern AZ, and southerly to southwest flow ahead of it will
continue to stream moisture into the area. Combined with lift ahead
of this system, precipitation will increase in coverage across
western and central NM. Surface winds look to maintain an easterly
component through mid-day Sunday which may aid in precipitation
development along the east slopes. 700mb temperatures will remain
cool at about -4C to -6C which will keep snow levels at around 6500
to 7000 feet and gradually rising to 7500 feet by mid-afternoon.
Finally, there are meager amounts of instability associated with this
system with MLCAPE at around 250-500 J/kg. All of this will support
rain and mountain snow throughout the afternoon with a few, non-
severe thunderstorms possible as well. By late Sunday evening, the
closed low moves southward into southern AZ, shifting the focus for
precipitation across southern NM. The low continues to track
southward into northern Mexico, weakening into an open wave as it
does so. Precipitation chances will lessen as the wave weakens, but
will continue to focus over southern NM Monday before the wave
finally ejects into the TX Panhandle by that afternoon.

As that wave leaves the area, another longwave trough moving over the
central Rockies will send a potent backdoor cold front through
eastern NM late Monday. Moisture behind this front will allow for
increasing precipitation chances across the northern Sangres,
northeast highlands, and northeast plains through Tuesday. 700mb
temperatures are very cold behind this front at about -7C to -10C
which will lead to a sharp drop in temperatures Monday night and into
Tuesday morning, and snow levels will support snow for most. This
front pushes through the central mountain chain early Tuesday which
will likely lead to another strong east canyon wind for the ABQ
metro. Temperatures will remain cooler across the east Tuesday in the
wake of the front, but there is some wide model discrepancy in how
much temperatures can rebound. Left Tuesday's highs more in line with
NBM's guidance, but there is certainly some room for the highs to
change depending on how much sky cover hangs around and how much
snow may fall.

The unsettled pattern continues late next week as yet another trough
moves inland and deepens into a closed low over the Great Basin area.
Still a lot of uncertainty this far out in how that will affect our
area, but the good news is that precipitation chances look to
continue Thursday and Friday.

15

&&

.FIRE WEATHER...
Critical fire weather conditions will take a breather this weekend
as unsettled and cooler than normal weather dominate. An upper low
and trough will slide from the Great Basin southeast over New Mexico
this weekend. A cold front will push into the RGV through gaps in
the central mountain chain tonight. Valley rain and snow and higher
terrain snow showers as well as isolated thunderstorms are possible
through Sunday with several inches of snow above 8500 feet. Another
strong front will impact the eastern plains Monday and Monday night,
and again toward the end of the work week, allowing higher
humidities to slosh in and out. Light amounts of precipitation are
possible for northeast New Mexico Monday into Tuesday. A drier and
warmer pattern will affect western New Mexico early to mid next
week, and critical conditions may return to areas along and west of
the Continental Divide by next Wednesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 6 AM MDT Saturday for
the following zones... NMZ219.

&&
Hazardous weather outlook, Apr 16, 3:37 AM MST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
437 AM MDT Fri Apr 16 2021

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
437 AM MDT Fri Apr 16 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A strong cold front will descend into the state today bringing an
increased chance of showers, mountain snow, and thunderstorms to
northern New Mexico. Strong east canyon winds between 40 to 50 mph
with gusts up to 65 mph are expected across the Middle Rio Grande and
Upper Tularosa valleys late Friday night into Saturday morning as
the cold front surges west.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for rain showers, high terrain snow, and isolated
thunderstorms will be possible on Saturday and Sunday. Another cold
front will approach New Mexico Monday night into Tuesday, the impacts
of which will be mostly localized to the northern mountains,
adjacent highlands, and northeastern plains. The potential for an
additional round of unsettled weather returns on Thursday with rain
showers and mountain snow favoring the northern mountains and
thunderstorms possible across the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report high wind gusts and rain and snow
amounts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

12

In the hours before

Special weather statement, Apr 16, 1:55 PM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT Fri Apr 16 2021

NMZ201>241-171200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-San Agustin Plains and Adjacent Lowlands-
255 PM MDT Fri Apr 16 2021

...UNSETTLED AND COOLER THAN NORMAL WEATHER ACROSS NORTHERN AND
CENTRAL NEW MEXICO THIS WEEKEND...

A slow moving upper low over the Great Basin will slide
southeastward over New Mexico this weekend. In the meantime, a
strong cold front will blast into central New Mexico tonight, with
easterly gap winds gusting to between 40 and 60 mph later this
evening. A High Wind Warning remains in effect for the Middle Rio
Grande Valley from 9 PM this evening through 6 AM Saturday
morning. Winds will be strongest from Placitas southward along
the east side of Albuquerque to Meadow Lake and Abo Canyon.

Light snow is expected to develop along the east slopes of the
Sangre de Cristo mountains later tonight in the wake of the cold front.
Valley rain and snow and mountain snow showers will be possible
through Sunday, with several inches of snow accumulating above
elevations above 8500 feet over the northern mountains. Isolated
thunderstorms are also possible Saturday and Sunday afternoons
over the north and west.

High temperatures Saturday and Sunday will range from about 5 to
25 degrees cooler than normal. Lows will vary from near to about
10 degrees colder than average.

The upper low will exit the state by early Monday morning. However
another front may bring some light precipitation to northeast New
Mexico.

Take action now to secure any loose and lightweight outdoor
objects such as patio furniture. Continue to protect any exposed
pipes and tender vegetation. Anyone planning outdoor activities
in the northern mountains this weekend should be prepared to
encounter wintry conditions. Stay alert to the latest forecasts
using your favorite media outlets.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Middle Rio Grande Valley/Albuquerque Metro Area

When
April 16, 7:34 PM MST to April 17, 3:00 AM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

A weather station near the foothills of the Sandia and Manzano Mountains measured a peak wind gust of 60 mph on the evening of April 16th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946447.